Alert archive / Arkansas / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS Memphis, TN

March 20, 2008Clay County, Arkansas

NWS Memphis, TN issued this flash flood warning at Mar 20, 2008, 2:17 PM CDT for Clay County, Arkansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2008, 2:17 PM CDT (19:17 UTC)
Expired
Mar 20, 2008, 3:15 PM CDT
In force
58 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Unknown

County Clay County, AR

The radar

The Memphis radar (KNQA), 138 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 201923
FFWMEG
ARC021-202015-
/O.NEW.KMEG.FF.W.0023.080320T1917Z-080320T2015Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT THU MAR 20 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE NEAR COON CREEK ALONG THE 
BLACK RIVER...

  NORTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...

* UNTIL 315 PM CDT

* AT 217 PM CDT...THIS LEVEE FAILURE WAS REPORTED ALONG THE BLACK 
RIVER BY CLAY COUNTY EMERGENCY MANAGEMENT.

THE NEAREST DOWNSTREAM TOWN IS MOARK AND THE GREATEST FLOOD RISK 
WILL BE BETWEEN THE BLACK RIVER AND AREAS WEST TO HIGHWAY 67. THIS 
FLOOD SITUATION IS ONGOING...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY NOW. THIS IS A DANGEROUS SITUATION. STAY TUNED TO THIS 
NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND 
INFORMATION.

LAT...LON 3650 9046 3643 9050 3643 9058 3650 9055

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 10:44 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 20, 10:44 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 AM CDT THU MAR 20 2008

.DISCUSSION...

SURFACE HIGH PRESSURE CENTERED OVER THE MID SOUTH WILL CONTINUE TO
SLIDE OFF TO THE EAST THIS AFTERNOON. THIS WILL ALLOW FOR SURFACE
WINDS TO EVENTUALLY RETURN BACK OUT OF THE SOUTH AND COMBINED WITH
WEAK LOW LEVEL WARM ADVECTION WILL ALLOW TEMPERATURES TO WARM TO
CURRENTLY FORECAST HIGHS. SKIES WILL ALSO REMAIN CLEAR WITH SUNNY
SKIES CONTINUING.

NO UPDATES TO THE ZONES OR FORECAST ARE ANTICIPATED AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT THU MAR 20 2008/

DISCUSSION...

CLOUDS HAVE MOVED COMPLETELY EAST OF THE MIDSOUTH THIS MORNING...
LEAVING CLEARING SKIES AND LIGHT WINDS AS HIGH PRESSURE BEGINS TO
BUILD INTO THE REGION. WITH SATURATED GROUNDS FROM THE RECENT HEAVY
RAINFALL...A FEW AREAS OF PATCHY FOG HAVE DEVELOPED THIS MORNING
WITH VISIBILITIES IN THE 3 TO 5 MILE RANGE. TEMPERATURES THIS
MORNING RANGE FROM THE MIDDLE TO UPPER 30S ACROSS THE ENTIRE
FORECAST AREA.

TRANQUIL AND VERY PLEASANT WEATHER WILL RESIDE OVER THE MIDSOUTH
TODAY AND FRIDAY AS HIGH PRESSURE BUILDS IN ACROSS THE LOWER
MISSISSIPPI VALLEY. TEMPERATURES TODAY SHOULD MODERATE INTO THE
LOWER AND MIDDLE 60S. BY FRIDAY... SOUTHERLY WINDS WILL RETURN AS
HIGH PRESSURE SLIPS TO THE EAST OF THE AREA. THIS WILL ALLOW
TEMPERATURES TO REBOUND VERY NICELY WITH UPPER 60S AND LOWER 70S
AT MOST LOCATIONS.

FRIDAY NIGHT INTO EARLY SATURDAY MORNING...A WEAK DISTURBANCE WILL
DROP SOUTHEAST DRAGGING A FRONT ACROSS THE MIDSOUTH. NO
PRECIPITATION AND ONLY AN INCREASE IN CLOUDS IS EXPECTED WITH THIS
SYSTEM AS MOISTURE REMAINS VERY MEAGER.

ANOTHER UPPER LEVEL DISTURBANCE DIVES SOUTHEAST TOWARDS THE LATTER
PART OF THE WEEKEND. THIS MORNING...GFS/EURO APPEAR LESS AGGRESSIVE
WITH THIS FEATURE (ESP GFS) THAN ITS PREVIOUS RUNS...WITH THE EURO
STILL BEING MORE AGGRESSIVE OF THE TWO. WITH DIFFERENCES STILL
EXISTING BETWEEN THE TWO...WILL NOT STRAY TOO FAR FROM THE PREVIOUS
FORECAST AND MAINTAIN THE LOW END POPS CURRENTLY FORECASTED. THIS
SYSTEM WILL SCOOT OFF TO THE EAST DURING THE DAY MONDAY AND BE
REPLACED WITH HIGH PRESSURE FROM THE NORTH. TEMPERATURES ON MONDAY
WILL BE BELOW NORMAL WITH READINGS IN THE 50S ACROSS THE ENTIRE
AREA.

FOR THE REMAINDER OF THE EXTENDED....TEMPERATURES WILL REBOUND
TUESDAY AND INTO WEDNESDAY OF NEXT WEEK WITH ZONAL FLOW PERSISTING
AND HIGH PRESSURE EVENTUALLY MOVING OFF TO THE EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  48  73  48 /   0   0  10  10
MKL  63  41  71  43 /   0   0  10  10
JBR  63  45  70  45 /   0   0  10  10
TUP  65  42  72  45 /   0   0  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH/TAB
Hazardous weather outlook, Mar 20, 11:34 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 AM CDT THU MAR 20 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211845-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1134 AM CDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 11:09 PM CDTRiver Flood WarningMEGLee, Mississippi, Phillips37 days
Mar 20, 3:11 PM CDTFlash Flood WarningMEGClay3 hr

Nearby

Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.